i was debating two weeks ago whether or not i wanted to take my last 100.00 and purchase a new gym card OR go to a weight loss specialist, who would prescribe me medication to lose weight.
as most people who know me know, i am, and have been, struggling to lose 30-40 pounds for a LONG time. whenever i do lose it, some life change happens (usually i get pregnant!) and i gain it back after the baby. well now, i've decided that i want to get rid of it ONCE and for ALL...which brought me to the major decision--gym membership or doctor?
i prayed on it, and asked God to lead me in the right direction. then i fell asleep. when i woke up the next day, i was having a feeling (no doubt an answer from God), that i should purchase the gym membership, and lose weight the "right" way. considering that i am clinically "obese", but it does not cause me any health problems, and with MORE determination 30 lbs is NOT alot to lose, i had been having the feeling that drugs weren't neccessary.
so i had my "answer", but me being human and deciding that i didn't want to listen to my heart, my mind, and most of all, God, but instead be human...decided to ignore all of my good judgement and prayer requests and go to the doctor.
so i took my last bit of money, and off i went to the doctor. everything went well...he gave me the prescription, a diet plan, a colon cleanser, and an appointment for next month. fine, right?
well, not quite.
the next day while going to pick up my meds, to my (not really) surprise, i found out that my insurance didn't cover one of the medications he prescribed me. that wasn't a surprise because i know my insurance HMO, have been with them for years, and i knew that they probably *weren't* going to cover any medications for weight loss *unless* the doctor confirmed with the company that the medications were a *major* neccessity to my health. well i knew this doctor probably was not going to do that for two reasons: 1. i am a brand new patient there and 2. i paid out of pocket for him, he is not even in my HMO doctor coverage area! so i'm screwed in that sense--one of the meds--phentermine--i had to purchase out of pocket.
not so bad, right? right. i've purchased meds out of pocket before.
so...i tell the pharmacist that i want to purchase the medication that wasn't covered by insurance. fine. she tells me that it would be 75.00*gawk*!! now i was NOT expecting it to be so much. already i spent 80.00 on the doctor, 15.00 getting to him, and now 75.00 on the medication that insurance didn't cover? that was a *lot* for 30 measly pounds! but...this would make my life easier, right? right.
hesitantly i tell her that i wasn't so sure if i was going to be able to continue to refill at such a high price. "well we offer a generic for adipex!" she quips. GREAT! she SO solved an issue for me. i know generics are usually up to 50% cheaper than brand names, and they work just as well! so i ask her how much it is for the generic. "34.99!" she pipes.
i LOVE it. i can afford 35.00 a month for this stuff, and from what i hear...it will only take me about 3 months to lose the weight! i might be my goal weight by the end of the summer...woohoo! i SO did the right thing by following my secular side on this one *teehee*.
fine. so i tell her i'll take that one instead. one more hour wait while they redo my prescription (lucky my doctor didn't check "no substitutions allowed" eh?? *wink*). i get my medication...at last! the fun begins!
or so i think.
i take the pill when i get home, as i am supposed to. i follow it up with the other pill, bumex...a diuretic, as i am supposed to. within 15 minutes, i'm using the bathroom and i feel like i've released a bucket of sea water into a huge ocean. great...it's working already! another 15 minutes, i go again...another...i go again! by that afternoon, i KNOW i've lost 4 pounds in water weight alone! i don't feel any negative side effects, i'm good, i'm gonna lose weight, life is grand...
the next day, i wake up and do my little routine...two pills and lots of water...then a bit of breakfast. i notice that i am not very hungry...blah! so i nibble here and there. even better. the meds are working.
by that afternoon, i'm peeing and not hungry at all...gooooood. but i notice when i run up the stairs...i'm tired. i mean. TIRED. and shaky. ugh. and out of breath...like i really did something. so i go on with my day. i reach up to get some tuna for the kids from the cabinet...i'm out of breath. i bend over to pick up a toy...i'm out of breath. *sigh* ok. this stuff...maybe it's a first few days use side effect?
the next day, i take my pills as usual, and drink the colon cleanser. i'm not too hungry, but i could eat. i noticed that although the meds don't get rid of my apetite completely because i am hungry normally, i am not AS hungry and i get full quickly. that's great. i go outside. it's especially hot. after a few minutes in the heat, i notice my heart is POUNDING against my rib cage like it wants to run away from me! i go back in and sit in the cool air. my heart calms down. i go back out into the heat...a few minutes later, sure enough...my heart is marathon running, i can feel my ribs moving out of the way! ok...not cool. i go back in, sit down, my heart beat returns to normal. i go upstairs...out of breath. go take a shower...out of breath while i'm washing up! this isn't cool. not only that...but i notice now a LUMP in my throat. that dang colon stuff. ugh. fine...tomorrow i won't take it, i decide. that night...the lump in my throat dissipates, and my sleep is good.
so the next day...NO colon cleanser, but i have a good poo! that's great because i haven't gone since taking that phentermine pills i noticed. i take my pills, and say i'll give it one more chance. maybe i was just having some flukie side effects. after a few minutes, i realize i don't have to peepee like the last few days. maybe my body is getting to it's excess water limit? who knows. but i notice that my throat lump is back after about an hour. and it's bigger than it was yesterday. ugh. now i'm getting agitated. i look at the side effects on my pill information phamplets. nowhere does it say, "lumpy throat" or "rapid heart beat". so...what gives? i look online...nowhere can i find any of those side effects either for the medicines!
this is gonna take some sleuthing! i go to my sleuth partner in crime, and together we decide to get to the bottom of this. by now, the lump in my throat is so large i can barely swallow. i can breathe, but i can't swallow. and it's starting to ache.
i come to a site called phentermine.com, and i flip vigorously throught the forums until i come across another woman who is having the same issues as me. come to find out...it's an allergic reaction. my throat is swelling shut because i am allergic to phentermine, or a compound IN it. *sigh* great, just fricking great. not only that, but my heart beat is racing because of it. ugh.
now i am looking at these pills...all of that money and work, BLOWN. *sigh*...almost 150.00 for nothing. i could have spent half of that and gotten my new gym card, and lost the same amount of weight in a week...2 lbs (what i lost on the phentermine)...by exercising. so my money, time, energy, hopes...wasted. i can't take the medicines because i am allergic to them. i have to pay out of pocket for some of them, and that specialist isn't covered under my insurance. i still have the lump in my throat. it's considerably smaller, but it's there still. i also haven't had a decent poo in days.
my hubby says it's ok...we all learn what we should know SOME way or another. he also tells me that i better not swallow another pill until i get to a doctor...which i had better be getting to in the morning.
i guess He let me learn my lesson the hard way.
i SO should have listened the first time around. next time i will.